Codeine is an FDA-approved medication that is prescribed to relieve mild to moderate pain. It may also be used in combination with some other medications to reduce coughing. Codeine does not treat the cause of symptoms or speed up recovery. Instead, it eases symptoms.
Codeine is part of a class of medications called opiate (narcotic) analgesics, as well as a class of medications called antitussives. It works by changing the way your brain and central nervous system (CNS) respond to pain. It also works by decreasing the activity in the part of your brain that causes you to cough.
It’s often prescribed on its own or in combination with acetaminophen, aspirin, carisoprodol, and promethazine. It can be found as an ingredient in the following medications:
While Codeine can help to relieve your symptoms, it may be habit forming. Codeine is a very addictive medication. Therefore, it’s important that you only take it as prescribed. Do not take more of it, and do not take it more often than directed by your doctor.
As always, consult your doctor about any concerns you may have about starting a new medication. If you or your family have a history of addiction, let your doctor know. If you are taking other medications that may interact with Codeine, also tell your doctor.
If problems or concerns arise while taking Codeine, consult your healthcare provider. You can discuss a new treatment plan to manage your pain. This may be a different pain medicine or an alternative form of treatment altogether.
You may also call the U.S. Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline at 1-800-662-HELP for more health information.
Like all medications, Codeine does have some side effects. Some are worse than others. Here are some side effects you should be aware of:
Addiction is possible. And, if you ingest too much Codeine, it can kill you.
In fact, about 21 to 29 percent of patients who are prescribed opioids for chronic pain misuse them. Meanwhile, between eight and 12 percent of patients who are prescribed opioids develop an opioid use disorder.
Misusing opioids like Codeine can also lead to other dangerous drug addictions. About four to six percent of people who misuse prescription opioids transition to heroin down the line. In other words, about 80 percent of people who use heroin first misused prescription opioids.
If you or someone you know has been prescribed Codeine to treat pain, pay mind to the signs of misuse. Consult your healthcare professional if you are worried that you may be developing an addiction to Codeine.
Rehab facilities are open and accepting new patients
While Codeine can offer pain relief, it’s also risky because it’s addictive. Codeine belongs to the class of drugs known as opioids. There are synthetic, semisynthetic, and natural drugs that have morphine-like properties.
Studies show that, every day, 128 people in the United States die from overdosing on opioids, including Codeine. Nearly 450,000 people died from opioid overdoses (including both prescription and illicit opioids) from 1999 to 2019.
You can overdose on Codeine if you take any more of it or more often than prescribed. Only take Codeine as directed by your doctor.
If you or someone you know may have overdosed on Codeine, contact emergency medical help immediately. You can call the poison control helpline at 1-800-222-1222. If the victim is in crisis, immediately call emergency services at 911.
Codeine comes in the form of a tablet, capsule, and solution to be taken orally. It’s usually prescribed every four to six hours as needed. But you should read your label carefully and only take the directed dose for you.
If you miss a dose and are not prescribed to take Codeine regularly, you should skip it and resume your regular schedule. If you are prescribed to take Codeine regularly, call your doctor to ask if it is safe to take it when you remember.
If you have any questions about your prescription, reach out to your doctor or ask your pharmacist to explain. If you take more Codeine than prescribed or more often than prescribed, you can overdose.
If an overdose does occur, it can be fatal. Seek medical attention immediately.
The symptoms of a codeine overdose include all of the above symptoms but worse. For example, you may feel very nauseous and very fatigued. But the symptoms of an overdose may also include the following:
Again, if you suspect that you or someone you know has overdosed on Codeine, call for medical help immediately. A Codeine overdose can be fatal, especially if left untreated.
Codeine may interact with certain other prescription and over-the-counter drugs. Some of these medications include the following:
It’s important to talk to your doctor about any other medications you are taking. If you’re unsure whether or not your current medications will interact with Codeine, ask your doctor. Before starting new medications during your Codeine prescription, also consult your doctor.
If someone you know overdoses on Codeine, call for emergency medical help immediately. If you are experiencing an emergency and need an ambulance, dial 911. If you’re not sure whether or not the situation is a true emergency, it is still recommended to call 911.
You can also call the poison control helpline at 1-800-222-1222. Or you can call SAMHSA’s National Helpline, 1-800-662-HELP (4357), (also known as the Treatment Referral Routing Service) for free, confidential, 24/7 information on mental health and substance use disorders.
You can also text 741741 if you are in a crisis. The Crisis Text Line is free, 24/7, and confidential. A live, trained crisis counselor will quickly respond through the secure texting platform.
Yes, an opioid overdose can cause permanent damage. While Codeine is considered less potent than other opiates, overdosing on it can kill you.
Overdosing on Codeine can cause irreversible brain damage. If you or someone you know may have overdosed on Codeine, seek medical attention immediately. The sooner you receive medical help, the better.
If you, a loved one, or someone you know is struggling with drug misuse or addiction, treatment is available. Withdrawal symptoms can be dangerous. This is why it is best to navigate the road to recovery with professional medical help.
Check out inpatient or outpatient treatment facilities in your area. Or reach out to your local support groups for substance abuse. Cognitive-behavioral therapy (CBT) and other holistic treatment options can also help.
Whatever treatment plan you choose, you do not need to navigate the journey alone.
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
(Codeine) Dosing, Indications, Interactions, Adverse Effects, and More, 27 Feb. 2020, reference.medscape.com/drug/codeine-343310#3.
“Codeine (Oral Route) Side Effects.” Mayo Clinic, Mayo Foundation for Medical Education and Research, 1 Feb. 2021, www.mayoclinic.org/drugs-supplements/codeine-oral-route/side-effects/drg-20074022.
“Codeine Overdose.” Mount Sinai Health System, www.mountsinai.org/health-library/poison/codeine-overdose.
“Codeine Overdose: MedlinePlus Medical Encyclopedia.” MedlinePlus, U.S. National Library of Medicine, medlineplus.gov/ency/article/002613.htm.
“Codeine: MedlinePlus Drug Information.” MedlinePlus, U.S. National Library of Medicine, medlineplus.gov/druginfo/meds/a682065.html.
“Codeine: Side Effects, Dosages, Treatment, Interactions, Warnings.” RxList, RxList, 14 Apr. 2017, www.rxlist.com/consumer_codeine/drugs-condition.htm.
“Opioid Data Analysis and Resources.” Centers for Disease Control and Prevention, Centers for Disease Control and Prevention, 25 Jan. 2021, www.cdc.gov/drugoverdose/data/analysis.html.